Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 56, NWS Cleveland, OH

December 31, 2020Trumbull County, Ohio

NWS Cleveland, OH issued this river flood warning at Dec 31, 2020, 5:44 PM EST for Trumbull County, Ohio. It took effect at Dec 31, 2020, 6:03 PM EST. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Dec 31, 2020, 5:44 PM EST (22:44 UTC)
In effect from
Dec 31, 2020, 6:03 PM EST
Expired
Jan 1, 2021, 9:05 AM EST
In force
15 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Trumbull County, OH

The radar

The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eagle Creek (Trumbull Co) at Phalanx Station (PHAO1). The gauge peaked at 9.72 ft at Dec 31, 2020, 11:00 PM EST.

actionminormoderate51012/3101/0101/02
Action stage
8 ft
Minor stage
9.5 ft
Moderate stage
13.5 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03093000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

030 
WGUS41 KCLE 312244
FLWCLE

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Cleveland OH
544 PM EST Thu Dec 31 2020

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Eagle Creek At Phalanx Station affecting Trumbull County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


OHC155-010845-
/O.NEW.KCLE.FL.W.0056.201231T2303Z-210101T1706Z/
/PHAO1.1.ER.201231T2303Z.210101T0500Z.210101T1105Z.UU/
544 PM EST Thu Dec 31 2020

The National Weather Service in Cleveland has issued a

* Flood Warning for
  the Eagle Creek At Phalanx Station.
* Until Friday afternoon.
* At 5:00 PM EST Thursday the stage was 9.3 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 10.6 feet just after midnight tonight. It 
  will then fall below flood stage tomorrow morning.
* Impact...At 11.0 feet, Barclay Messerly Road, McConnell East, and 
  Knowlton Roads will be flooded and impassable.


&&

LAT...LON 4133 8100 4129 8093 4128 8087 4124 8092
      4124 8095 4125 8100

$$

Sefcovic
2 follow-up statements
899 
WGUS41 KCLE 010435
FLWCLE

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Cleveland OH
1135 PM EST Thu Dec 31 2020

...The Flood Warning is extended for the following rivers in Ohio...

  Eagle Creek At Phalanx Station affecting Trumbull County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


OHC155-011600-
/O.EXT.KCLE.FL.W.0056.000000T0000Z-210103T0644Z/
/PHAO1.1.ER.201231T2340Z.210102T1200Z.210103T0044Z.UU/
1135 PM EST Thu Dec 31 2020

...The Flood Warning is now in effect until early Sunday morning...

The Flood Warning continues for
  the Eagle Creek At Phalanx Station.
* Until late Saturday night.
* At 11:00 PM EST Thursday the stage was 9.8 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river will fall below flood stage late tomorrow 
  evening to 9.4 feet and then begin rising late tomorrow evening. 
  It will then rise above flood stage late tomorrow evening to 10.4 
  feet Saturday morning. It will fall below flood stage again late 
  Saturday evening.
* Impact...At 11.0 feet, Barclay Messerly Road, McConnell East, and 
  Knowlton Roads will be flooded and impassable.


&&

LAT...LON 4133 8100 4129 8093 4128 8087 4124 8092
      4124 8095 4125 8100

$$

Sefcovic
006 
WGUS81 KCLE 011405
FLSCLE

Flood Statement
National Weather Service Cleveland OH
905 AM EST Fri Jan 1 2021

...The Flood Warning is cancelled for the following rivers in Ohio...

  Eagle Creek At Phalanx Station affecting Trumbull County.

OHC155-011515-
/O.CAN.KCLE.FL.W.0056.000000T0000Z-210101T1405Z/
/None.N.UU.700119T1504Z.700119T1504Z.700119T1504Z.OO/
905 AM EST Fri Jan 1 2021

...The Flood Warning for the Eagle Creek At Phalanx Station has been 
cancelled...

The Flood Warning is cancelled for
  the Eagle Creek At Phalanx Station.
* At 8:00 AM EST Friday the stage was 8.4 feet.
* Flood stage is 9.5 feet.
* Forecast...Increase in river level is expected again by tomorrow 
  morning due to rainfall expected today and tonight.


&&

LAT...LON 4133 8100 4129 8093 4128 8087 4124 8092
      4124 8095 4125 8100

$$

Lombardy

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Dec 31, 3:38 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 31, 3:38 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
338 PM EST Thu Dec 31 2020

.SYNOPSIS...
High pressure moves eastward over our region through tonight. Low
pressure develops over the south-central United States through
tonight. This low moves northeastward to the Lower Ohio Valley on
Friday and reaches the eastern Great Lakes on Saturday. A trough of
low pressure lingers on Sunday before a ridge of high pressure
builds from the south on Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Fair weather is expected for our entire CWA through about daybreak
Friday morning as a high pressure ridge at the surface and aloft
moves eastward over northern OH and northwest PA. Skies trend mostly
cloudy, but intervals of partly cloudy skies will probably occur
this evening into the wee hours of Friday morning. Low temperatures
reach the 20's in northern OH. In northwest PA, lows reach the upper
teens to mid 20's, with the coldest readings in the higher terrain.

On Friday, a potent shortwave trough and embedded mid- to upper-
level low should lift northeastward from eastern OK to central IL.
Simultaneously, the attendant surface low should move from near the
OK/AR border to central IN. Surface winds gradually veer from
easterly to southeasterly over our CWA as the aforementioned surface
ridge exits toward New England and the Atlantic. Aloft, from roughly
925 mb through 300 mb, a deep southerly to southwesterly flow
overspreads our area, yields warm air advection (i.e. WAA), taps
into abundant moisture from the Gulf of Mexico, and undergoes
isentropic lift ahead of the shortwave trough and surface low.
Record-high PWAT values for January 1st may exist in this airstream.
As a result, steady light to moderate precip should overspread our
region from south to north between roughly daybreak and midday.
Precip should begin as a mix of snow/sleet/freezing rain as a wedge
of warm air aloft overspreads a surface-based layer of 32F or
slightly colder air. This mixed precip should then change to plain
rain by midday as WAA allows temperatures and wet-bulb temperatures
to moderate through the atmospheric column. The rain, heavy at
times, should persist through nightfall. Afternoon highs should
reach the upper 30's to upper 40's.

A Winter Weather Advisory has been issued from 7 AM to 1 PM EST
Friday for most of our CWA, but excludes these counties:

- In OH: Ottawa, Erie, Lorain, Cuyahoga, Lake, Geauga, Ashtabula
- In PA: Erie and Crawford

The advisory is in effect where we have the greatest confidence
in impacts to travel from freezing rain amounting to a few
hundredths of an inch of ice. Elsewhere, snow is expected to be
the predominant precip type before the wintry mix changes to
plain rain. Snow totals are expected to be an inch or less
across the CWA.

Friday night, the shortwave trough should move from central IL to
Lake Ontario as the surface low moves from central IN to the same
lake. The low's surface warm front should sweep northward during the
evening through wee hours of Saturday morning, with widespread rain,
heavy at times, along and ahead of the warm front. The surface cold
front moves southeastward and should reach the far-northwestern part
of our CWA by daybreak. Behind the warm front and ahead of the cold
front, rain should become lighter and more sporadic as a dry slot
aloft overspreads the region and results in the loss of ice
nucleation in precip-producing clouds. Low temperatures primarily
reach the mid to upper 30's. Rainfall totals by daybreak Saturday
should average 0.75" to 1.00". Localized flooding is possible,
especially along streams and rivers. Will continue to mention this
potential in the HWO.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A broad upper level trough over the northeastern United States
Saturday morning will give way to a rapidly building upper level
ridge over the area Saturday night. The upper level ridge will push
quickly northeast away from the area while a deepening upper level
low pressure system moves quickly east toward the forecast area for
Sunday and Sunday night.  The upper level ridge and resultant
surface ridge will push the moisture east of the area Saturday and
bring a return back to fair weather over much of the area Saturday.
Exception will be northeast portions where lake effect rain/snow
showers will linger into Saturday evening.  Otherwise, next surface
low pressure system will track northeast across Ohio and western
Pennsylvania Sunday morning.  Another round of rain will be
associated with this weather system as it moves through the area but
rainfall amounts should be a bit lighter than the system expected
Friday into Friday night.  Needless to say, any additional rainfall
expected on what appears to become saturated ground by Sunday will
just be pure runoff.  And, runoff will contribute to keeping
rivers/streams elevated or potentially out of their banks for a
period longer if flooding occurs. Precipitation quickly moves off to
the northeast Sunday afternoon into Sunday night.  Temperatures
through the period are expected to remain on the mild side for the
first few days of January with highs in the upper 30s to lower 40s
and lows in the 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper level ridge will build quickly east across the area Monday
with surface ridge moving east with it. Amplification of an upper
level ridge over the Central Plains states will take place in
response to another amplifying ridge and trough couplet moving east
across the West Coast. The overall pattern appears to be moving
rather quickly as shots of energy are ejected out of the western
Pacific toward the local area.  Northern Hemispheric circulation
shows Arctic air plunging well into Russia at this time allowing
Arctic air to drain from the North Pole. Overall, this trend will
keep temperatures on the mild side for the foreseeable future. Fair
weather will be the rule across the area through Monday and Tuesday
with a short window for possible minimal lake effect over the
northeast as flow becomes favorable Tuesday night. Otherwise, next
shot for precipitation arrives Wednesday night through Thursday as
surface low moves east across the middle Mississippi Valley region
to the Ohio Valley by Thursday.  This system may stay just far
enough south to keep the northern fringes of the precipitation just
south of the local area. Temperatures will be pretty steady and mild
in the 40s for highs and lows in the 30s. As mentioned, no real push
of cold air expected through the next week.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
A surface ridge affects our region through 12Z/Fri as the
embedded high pressure center moves from the Upper MS Valley
toward New England. Between 12Z and 18Z/Fri, the ridge begins
exiting our region to the east as a surface low moves
northeastward from eastern OK to southern MO. Surface winds
trend light and variable through the wee hours of Friday
morning. Thereafter, surface winds become southeasterly to
easterly at about 5 to 10 knots.

Widespread low-level clouds and associated MVFR ceilings exit
gradually generally from west to east between about 21Z/Thurs
and 03Z/Fri. Widespread low-level clouds and associated MVFR to
perhaps IFR ceilings should return from south to north between
about 13Z and 17Z/Fri. Widespread mixed precipitation will
accompany this second swath of low-level clouds. Snow changes to
a mix of snow/sleet/freezing rain before changing to plain rain
as warmer air overspreads the region ahead of the aforementioned
low. Precip intensity should be light to moderate. MVFR
visibility should accompany steadier precip.

Outlook...Non-VFR possible with periods of rain and/or snow
Friday afternoon through Sunday.

&&

.MARINE...
Winds will be gradually increasing through the day Friday as low
pressure approaches from the southwest toward the area. May need
small craft advisories Friday into Friday evening.  Winds should
diminish as low arrives Friday night and begin to shift from an
easterly direction to a southwest direction Saturday. Very well
could reissue the small craft advisory again Saturday in southwest
and then northwest flow. Winds will become light and variable by
Sunday and then increase from the west by Monday morning resulting
in yet another small craft advisory by either Monday night or
Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 7 AM to 1 PM EST Friday for
     OHZ003-006-008-017>023-027>033-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Jaszka
MARINE...Lombardy
Hazardous weather outlook, Dec 31, 3:31 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
331 PM EST Thu Dec 31 2020

OHZ007-009>014-089-PAZ001>003-012045-
Ottawa-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
331 PM EST Thu Dec 31 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A mix of snow, sleet, and freezing rain is expected Friday morning.
Snow should be the predominant precipitation type and amount to one
inch or less. Little or no ice accumulation from freezing rain is
expected.

Rain, heavy at times, is then expected Friday afternoon through
Friday night. Localized flooding may occur, especially along streams
and rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-008-017>023-027>033-036>038-047-012045-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
331 PM EST Thu Dec 31 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A wintry mix of precipitation is expected Friday morning.

Rain, heavy at times, is then expected Friday afternoon through
Friday night. Localized flooding may occur, especially along streams
and rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-012045-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
331 PM EST Thu Dec 31 2020

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.